How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29265
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now

I take levothyroxine and recently flew from Denver, Colorado

Customer Question

I take levothyroxine and recently flew from Denver, Colorado to Athens, Greece .... Was in Greece for two nights before taking a three hour bus ride to Delphi (550 meters but I live at 6000 feet so again thought nothing of altitude gain. Upon arrival in Delphi, I notice extreme edema in my legs, feet, and ankles. Didn't think much of it as there was not much pain associated with condition. Next day we walked down to Kirra on a hot day and in The sun (95 degrees F)which was a 10 km walk all downhill and through olive trees. Again, I experienced no pain as we hiked. I am overweight at the moment (over 170lbs and 5 ft 3 but hike the mts of Colorado regularly). as we sat down to eat lunch at a cafe, I looked down and noticed what appeared to be a rash all over both legs ( not raised but bright red on the inside and back of both ankles up to my knees). The swelling returned and then came the pain, further discoloration, and warmth of skin. it is somewhat relieved by raising my legs up a wall. Currently on the island of Mykonos and worried b/c walking keeps making the symptoms reappear. Could this be a med side effect? Should I stop taking it? Could this be deep vein thrombosis? Do I need to go seek immediate medical attention? What should I do?
Submitted: 4 years ago.
Category: Medical
Expert:  Dr Basu replied 4 years ago.

Mysticdoc :

The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.

Mysticdoc :

Hi there,

I am Mysticdoc, experienced Internal Medicine Specialist.

I am here to help you with your concerns.

Mysticdoc :

The swelling of the legs is not related to the levothyroxine.

Mysticdoc :

However, if your hypothyroidism has worsened, that can cause swelling of the legs.

Mysticdoc :

That is unlikely, since you do not have significant fatigue.

Mysticdoc :

The next possibility is the venous swelling.

Mysticdoc :

DVT is a strong possibility given the long distance travelling.

Mysticdoc :

Impaired venous circulation can cause leg swelling on standing or walking.

Mysticdoc :

Another possibility can be due to the altitude difference.

Mysticdoc :

This can also precipitate venous swelling due to the lack of acclimatization.

Mysticdoc :

DVT can cause serious complications if not addressed early.

Mysticdoc :

Hence, you should go to the local hospital to get a doppler ultrasound of the leg veins to rule out DVT.

Mysticdoc :

Compression stockings will be helpful to prevent swelling during walking.

Mysticdoc :

Low salt diet, fluid restriction also will help with the swelling.

Mysticdoc :

Other possibilities of leg swelling can be underlying kidney problem, heart disease which can be ruled out in the hospital also.

Mysticdoc :

Low dose diuretic ( hydrochlorothiazide) can be used if no other problem is found to minimize the swelling.

Mysticdoc :

Natural food items with diuretic action are celery, dandelion root, caffeine.

Mysticdoc :

Best wishes,

Please rate the chat Good or Excellent, if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!

Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

JACUSTOMER-ibsaihyd- :

Can I still chat with this doctor?

Expert:  Dr Basu replied 4 years ago.
Mysticdoc : The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.
Mysticdoc : Hi there,
I am Mysticdoc, experienced Internal Medicine Specialist.
I am here to help you with your concerns.
Mysticdoc : The swelling of the legs is not related to the levothyroxine.
Mysticdoc : However, if your hypothyroidism has worsened, that can cause swelling of the legs.
Mysticdoc : That is unlikely, since you do not have significant fatigue.
Mysticdoc : The next possibility is the venous swelling.
Mysticdoc : DVT is a strong possibility given the long distance travelling.
Mysticdoc : Impaired venous circulation can cause leg swelling on standing or walking.
Mysticdoc : Another possibility can be due to the altitude difference.
Mysticdoc : This can also precipitate venous swelling due to the lack of acclimatization.
Mysticdoc : DVT can cause serious complications if not addressed early.
Mysticdoc : Hence, you should go to the local hospital to get a doppler ultrasound of the leg veins to rule out DVT.
Mysticdoc : Compression stockings will be helpful to prevent swelling during walking.
Mysticdoc : Low salt diet, fluid restriction also will help with the swelling.
Mysticdoc : Other possibilities of leg swelling can be underlying kidney problem, heart disease which can be ruled out in the hospital also.
Mysticdoc : Low dose diuretic ( hydrochlorothiazide) can be used if no other problem is found to minimize the swelling.
Mysticdoc : Natural food items with diuretic action are celery, dandelion root, caffeine.
Mysticdoc : Best wishes,
Please rate the chat Good or Excellent, if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!
Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/
Expert:  Dr Basu replied 4 years ago.
H there,
Please reply here if you have any further question.